Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 42, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 19, 2005, 5:48 AM CDT for Franklin County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 5:48 AM CDT (10:48 UTC)
- Expired
- Aug 19, 2005, 8:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3273 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 14.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 191050 FFWTOP KSC059-191345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 548 AM CDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 845 AM CDT * AT 548 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO TO THREE INCHES OF RAIN HAS FALLEN FROM 4 MILES SOUTH OF PRINCETON TO 5 MILES NORTHEAST OF RANTOUL...AND A STORM SPOTTER TWO MILES EAST OF PRINCETON HAD RECEIVED 2.5 INCHES OF RAIN AS OF 540 AM. ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS THIS AREA EARLY THIS MORNING AND BRING MORE HEAVY RAINS....LIKELY LEADING TO FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... PRINCETON... RANTOUL... MIDDLE CREEK FROM PRINCETON TO RANTOUL... THIS REPLACES THE URBAN AND SMALL STREAM FLOOD ADVISORY PREVIOUSLY ISSUED FOR SOUTHEASTERN FRANKLIN COUNTY. TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN PARTICULAR..MIDDLE CREEK MAY EXCEED BANK FULL CONDITIONS ESPECIALLY NEAR RANTOUL. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3843 9545 3841 9530 3852 9507 3864 9506 $$
2 follow-up statements
000 WGUS73 KTOP 191209 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 708 AM CDT FRI AUG 19 2005 KSC059-191345- FRANKLIN- 708 AM CDT FRI AUG 19 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 845 AM CDT FOR CENTRAL FRANKLIN COUNTY... AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAD FALLEN FROM 5 MILES SOUTHWEST OF PRINCETON TO 5 MILES NORTHEAST OF RANTOUL SINCE EARLY THIS MORNING. A FEW MORE THUNDERSTORMS MAY MOVE OVER THIS SAME AREA THROUGH 830 AM AND BRING ADDITIONAL RAIN. RUNOFF FROM THIS RAINFALL WILL LIKELY LEAD TO FLASH FLOODING. MIDDLE CREEK WILL BE ESPECIALLY VULNERABLE. LOCATIONS IMPACTED INCLUDE... PRINCETON AND RANTOUL. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3843 9545 3841 9530 3852 9507 3864 9506 $$
000 WGUS73 KTOP 191346 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 846 AM CDT FRI AUG 19 2005 KSC059-191354- FRANKLIN- 846 AM CDT FRI AUG 19 2005 ...THE FLASH FLOOD WARNING FOR SOUTHERN FRANKLIN COUNTY EXPIRED AT 845 AM CDT... THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE MOVED OUT OF THE AREA. NO ADDITIONAL FLOODING HAS BEEN REPORTED. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3843 9545 3841 9530 3852 9507 3864 9506 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:14 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 19, 3:14 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 314 AM CDT FRI AUG 19 2005 .DISCUSSION... CURRENTLY...CONVECTION THAT FIRED ALONG FRONTAL BOUNDARY ACROSS NORTHERN COUNTIES TONIGHT HAVE PUSHED EASTWARD...SAVE A FEW CELLS STILL DEVELOPING IN FRANKLIN AND DOUGLAS COUNTIES AND POINTS SOUTH AS OUTFLOW CONTINUES TO PROGRESS SOUTH INTO THOSE AREAS. WILL KEEP SOME EARLY COVERAGE IN THE GRIDS FOR THIS...BUT BOUNDARY IS SHALLOW AND EXPECT STORMS TO DIMINISH IN THESE AREAS BY EARLY TO MID MORNING. DIFFICULT DAY AHEAD. FIRST CONCERN WILL BE THE HEAT. MAX TEMPS SHOULD END UP IN THE MID TO UPPER 90S ACROSS MUCH OF THE AREA...BRINGING AFTERNOON HEAT INDICES INTO THE 102-105 RANGE AT PEAK HEATING...JUST SHY OF WIDESPREAD ADVISORY CRITERIA. SECOND CONCERN IS THUNDERSTORMS. POSITION OF FRONT STILL ACROSS NORTHERN COUNTIES...WITH NO REAL PUSH TO MOVE IT OUT. STRONG DAYTIME HEATING SHOULD DESTABILIZE ATMOSPHERE BACK INTO THE 2-4J/KG CAPE RANGE...WITH BULK SHEAR ABOUT 20-35KTS INCREASING NORTH. WOULD EXPECT MOISTURE /NEAR 2 INCHES PW PER NAM/ AND INSTABILITY TO AGAIN POOL ALONG THE FRONT AND AFTERNOON THUNDERSTORMS TO DEVELOP. GFS HAVING FEEDBACK TROUBLE...BUT SUGGESTS THIS GENERAL SCENARIO. A FEW SEVERE STORMS ARE POSSIBLE. DIFFICULT TO SAY ALSO WHERE OUTFLOW BOUNDARIES WILL RESIDE...BUT AT THIS TIME AM THINKING THEY WILL MIX OUT. MODELS GIVING LOTS OF SHORTWAVE RIPPLES IN THE FLOW. WILL KEEP ISOLD TO SCT AFTERNOON POPS...WITH THE HIGHER POPS NORTH NEAR THE FRONT. STILL WAITING FOR MAIN FRONTAL PUSH IN THE OVERNIGHT HOURS...AND WILL KEEP SCT TO LIKELY POPS ACROSS THE AREA OVERNIGHT. ETA/NAM HAS SLOWED THE FRONT SOMEWHAT...SO PRECIP MAY NEED TO BE SHIFTED MORE HEAVILY INTO THE EARLY MORNING HOURS...BUT ISNT A SIGNIFICANT CHANGE TO THE GRIDS AND WILL LEAVE AS IS FOR NOW. EXPECT SEVERE THREAT TO BE MAINLY FRI LATER AFTERNOON AND EVENING...BUT AS MENTIONED ABOVE MAY CONTINUE AFTER MIDNIGHT IF MAIN FRONT SLOWS. HAIL AND WIND WOULD BE THE PRIMARY THREAT. SATURDAY AND SUNDAY LOOK TO BE WELCOME RELIEF TEMP WISE...AS PRECIPITATION MOVES SOUTH OF THE AREA BY SATURDAY EVENING. HIGHS IN THE 80S...SLIGHTLY COOLER SUNDAY THAN SATURDAY AS COLDER AIR SHIFTS FARTHER SOUTH AND EAST SUNDAY. NO ADJUSTMENTS BEYOND SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC
Hazardous weather outlook, Aug 19, 4:28 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 428 AM CDT FRI AUG 19 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-201000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 428 AM CDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT VERY WARM TEMPERATURES ARE EXPECTED AGAIN TODAY...GENERALLY IN THE MID TO UPPER 90S. THIS WILL BRING AFTERNOON HEAT INDICES INTO THE 103 TO 105 RANGE IN SOME LOCATIONS. ISOLATED THUNDERSTORMS ACROSS EAST CENTRAL KANSAS SHOULD END AROUND MID MORNING. THESE STORMS WILL OCCUR MAINLY OVER FRANKLIN... ANDERSON...AND EASTERN DOUGLAS COUNTIES. THEY ARE NOT EXPECTED TO BECOME SEVERE BUT WILL BRING BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS THE AREA....AND CONTINUE INTO THE OVERNIGHT HOURS AS A FRONT PUSHES SOUTH ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE... MAINLY IN THE LATE AFTERNOON THROUGH EARLY MORNING HOURS...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA ON SATURDAY...COMING TO AN END BY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TODAY OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 48 min |
| Aug 18, 7:54 PM CDT | Flash Flood Warning | TOP | Brown | 3 hr |
| Aug 18, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Aug 18, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 20 min |
| Aug 18, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 46 min |
| Aug 19, 1:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 36 min |
| Aug 19, 2:50 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 40 min |
| Aug 19, 3:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 28 min |
| Aug 19, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 45 min |
| Aug 19, 3:43 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Aug 19, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 31 min |
| Aug 19, 4:51 PM CDT | Tornado Warning | TOP | Geary, Morris | 39 min |
| Aug 19, 5:24 PM CDT | Tornado Warning | TOP | Geary, Morris | 36 min |
| Aug 19, 5:50 PM CDT | Tornado Warning | TOP | Morris, Wabaunsee | 40 min |
| Aug 19, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Aug 19, 6:39 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 51 min |
| Aug 19, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 44 min |
| Aug 19, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 49 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.